A Few Weeks Before My Next Infusion
Last updated: April 2023
With all honesty, the day I was told I would receive the rituximab infusion every six months, I thought it would fix all my problems caused by NMOSD. My neurologist told me the rituximab infusions would just prevent my NMO relapses. In my mind, I had some hope it might do more than that. The nerve pain, the tremors, and twitching, the pins and needles - I thought everything would be contained because of this treatment.
The rituxumab infusions have prevented NMO relapses
For the most part, rituximab has helped with my NMO by preventing any relapses. However, it’s hard to tell for how long, as I’ve only been on it for a year. I also noticed that once I get my infusions, my body feels relaxed. The tremors go away for a while, and so do the pins & needles. I’m not completely sure if that is the rituximab or the steroids they give before it. Either way, I’m grateful I have access to a treatment that calms down my symptoms for a while.
But then, the few weeks before the next scheduled infusion, my symptoms hit me like a ton of bricks.
...but I still have NMO symptoms
I’ve had a very hard time these past few weeks with my symptoms coming back in full force. My tremors have gotten intense and worse. This makes it hard to do basic things that require attention to detail, like my makeup, hair, or writing and holding things.
The worst part, though, has been the fatigue. I genuinely have not felt this tired in my life. I fall asleep anywhere and anytime.
No matter if I’ve had over 12 hours of sleep, I will wake up extremely drowsy and tired. I had a stressful period of exams in December, and I feel like it has added to my fatigue. I'm not used to being that active, especially since NMOSD. I’ve not been to university for a few days because I have no energy.
Extra trouble with my left leg
My left leg has suffered the most because of my attack. And lately, it has given me a lot of trouble. Nowadays, it feels like something is stuck in my leg. When I walk, it just makes it worse. I have to take painkillers containing high doses of codeine to function properly.
Learning how to live with NMO between rituximab infusions
What I’ve learnt is that no treatment will completely diminish my symptoms. Rituximab will calm them down for a while, but they will always be present. I have to deal with it. I just have to take things easy for the next week.
Slowing life down
Taking it easy has helped me a lot. Usually, I tend to take it too far, even if I don’t feel my best. I have rested as much as I needed to, even though it still does not feel like enough. I cannot wait to get my infusion and hopefully feel much better for the next few months or until my next infusion.
At 20 years old, I really did not think I would be looking forward to hospital treatments to function properly, but here I am.
How does social media affect your life with NMO?
Join the conversation